Ask a Dog Vet and Get Answers to Your Dog Veterinary Questions
Hello, this is Dr. Jess. I am sorry to hear about your predicament! Did your dogs just ingest this medication?
Ok. This is a large amount of this medication (they ate 60 pills?), the big concern is a drop in blood sugar which can be very dangerous. I would recommend inducing vomiting in them with hydrogen peroxide and getting them in to your vet to have their blood sugar levels checked and supportive care given if needed. Do you have peroxide at home?
If you have 3%hydrogen peroxide (the kind you get at the drug store to clean wounds etc.) then you can give it orally to your dogs (with a syringe/turkey baster/etc), give between 0.5 and 1 ml per pound of body weight with a maximum regardless of dog size of 45 ml. Then walk your dogs around in circles for several minutes to see if they will vomit.
If no vomiting occurs within 10 minutes, you can repeat the process ONCE, don't give the peroxide more twice total because it can cause irritation of the esophagus and stomach if given repeatedly.
Are the dogs acting normally so far at home?
Not vomiting or lethargic or acting disoriented at all yet?
Ok. Go ahead with the peroxide then. If they were already acting as if the drug was affecting them and seemed impaired in any way we wouldn't want to give the peroxide. Since they are normal right now, go ahead and try to induce vomiting with the peroxide.
If they do not vomit after the peroxide attempts, I would get them to your vet ASAP. Even if they do vomit the medication up, it would be a good idea to take them in to your vet to be on the safe side. Since they ingested the drugs an hour ago, some of it may have been absorbed into the GI tract already, and we want to be sure their blood sugar doesn't drop too low. Your vet likely has an injectable medication which can sometimes induce vomiting when peroxide doesn't work. They also have something called activated charcoal which can help absorb some of the medication from the GI tract if needed. They can check blood sugar levels to be sure that supplementation with IV dextrose isn't needed and may decide to check liver values depending on how much they vomit up because this medication can sometimes cause liver toxicity.
Don't panic, hopefully they will be fine since it has happened recently, but it is best to be safe in these instances. Is your vet open today?
Ok. That is good. Any vomiting yet?
If you have any other questions, please let me know. If you do not have any other questions, please take a moment to RATE our conversation so we can know if you were satisfied with your service and I can get credit for helping to answer your question. Thank you and good luck!
Hello, just following up to see what happened with your pups?
Hello, I am writing to see if your dogs were ok after their episode of getting into the glipizide? I hope they are doing well now. If you have any questions, please let me know. If you do not, please take a moment to click and RATE our conversation or acknowledge in your response here that you were happy with your service so that I can get credit for helping answer your question on the 22nd. The only way in which I get compensated for my time is if you indicate you were satisfied or click and give a rating. Thank you very much and hope the pups did ok!